T O P I C R E V I E W
Member # 36079
posted 11-30-2008 09:56 PM
I used to have really terrible periods while going through puberty and even later. When I was sixteen or seventeen, my gynecologist suggested oral contraceptives because she believed that I had/have endometriosos. The pill curbs the symptoms of endo.
Anyway, I'm twenty years old now. I've been thinking lately, "Wow, my uterus is probably going to turn to mush," or something, due to the fact I've been on the pill so long. I have a benign breast lump and I can't help but wonder if this, too, was from the pill? My boyfriend of over a year and I have intercourse, and sometimes we don't use a condom. Okay, a lot of times. We use the pill and the pull out method (Pull-out method DOES NOT WORK, but at least with the pill AND the pull out method, there is a way less chance). I have been on antibiotics for a few months and I just started the first pill on the "Sunday" of my new packet. Is it even worth it to take the pill while I'm on antibiotics? Will it do me any good, anyway? I know antibiotics make the pill less effective and such, but I'm just wondering in general. I'm not sure about my health and being on the pill so long. Any input?
Member # 37835
posted 12-01-2008 09:55 AM
In your case, with possible endometriosis and a breast lump, I'd really encourage you to speak to your doctor before stopping your pills. Stopping them in the middle of a cycle is probably not a great idea for anyone, either, just because of how it'll mess with your hormones.
If being on the pill for three or four years caused major health problems, we'd certainly know about it by now, so I really wouldn't worry about it if I were you. That said I recently went off the pill after being on it since I was 12 or 13, mostly because I wanted my body to work the way it was made to for a while. It didn't have to do with a specific health concern, so much as a general "I don't like the idea that I haven't ovulated in seven or eight years" feeling. I don't regret going off at all, but I will admit it was made easier by my boyfriend moving abroad. All told, I'm happy to be off (saved $120 so far!), but I'll probably go back on when I start living with my boyfriend (I had fewer pimples, didn't have to worry about getting pregnant, and since going off I've dropped more weight that I'm comfortable with). I've talked to my doctor about all of these issues, and I'd encourage you to do the same, because every person's body will respond in a different way.
Member # 3
posted 12-01-2008 03:12 PM
I actually would not class a few years of OCPs as long-term use in the first place.
With OCPs, since they can be used safely even for decades, I'd only consider use to be long-term when we're talking around ten years or so. All the same, there is no evidence of OCPs turning one's uterus to mush, and your breat lump is just as likely -- if not more so -- to be related to genetics or something else as it is to the pill. Antibiotics do not render the pill ineffective: they simply have the capability to interact with the pill, and some may cause slight changes in now you metabolize the hormones, raising or lowering the levels a bit. It's suggested to use a backup method when using antibiotics in case that happens and your effectiveness is decreased, but a decrease isn't going to be a dip from 99+% in perfect use to zero. And if the only other backup you use is withdrawal, I'd certainly say you're better off staying on your pill with the antibiotics, or if you want to go off now anyway, finding a new, reliable backup method. Just another FYI, it actually is fine to stop any hormonal method mid-cycle, and will not likely cause any more trouble re-adjusting hormones than you'd have stopping at the end of a cycle. In any event, your healthcare provider is a great person to talk to about all these concerns, and I'd suggest doing that.
Member # 37835
posted 12-01-2008 04:31 PM
Really, you can stop at any time? My doctor swore it would make it more likely for me to experience bad cramping/random bleeding/all around unpleasantness... I was just going off of what he told me when I talked to him about going off...
Member # 3
posted 12-01-2008 06:06 PM
It may be that your doctor felt that with your specific health history or concerns -- or your specific pill -- that that might occur, but overall, it's not likely to make a big difference.
With plenty of pills, it's not like the hormones scale down (or if so, by much) as they go to the placebo period, so whether someone is stopping the active pills suddenly mid-cycle, or at the placebo period, they're still abruptly stopping them. Know what I mean? For sure, someone may have a bit more random bleeding that way, but they also may not: it takes many women, no matter when they stop, some time for their natural cycles to resume and re-regulate after going off the pill.